Texas, 2019

Tornado and Flood in Texas, May 23, 2019

May 23, 2019 · NWS LUB · 22 events in 10 counties and zones

Another day of long-lived widespread severe weather was observed on the South Plains of West Texas on the afternoon and evening of the 23rd. The first report of severe weather was received at 1518 CST with the final report at 2309 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Another day of long-lived widespread severe weather was observed on the South Plains of West Texas on the afternoon and evening of the 23rd. The first report of severe weather was received at 1518 CST with the final report at 2309 CST. A persistent long wave trough over the western United States remained in place with a dryline moving into the South Plains in the afternoon. Numerous thunderstorms developed east of the dryline and took advantage of strong shear and instability and rapidly became severe. Most reports consisted of large hail with the largest report of baseball size hail near Shallowater (Lubbock County). Despite the strong shear and low cloud bases, only one report was received of a tornado. A brief anticyclonic tornado was observed west of Brownfield (Terry County). Additionally, very heavy rainfall caused flooding in portions of the southwestern part of the city of Lubbock (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 1:35 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 23, 1:35 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
235 PM CDT Thu May 23 2019

.DISCUSSION...
Analysis of this afternoon's data continues to suggest the current
forecast is on track. We continue to see a risk of a few
thunderstorms developing across the far northern South Plains and
southwestern Texas Panhandle near a dryline bulge/triple point.

The upper low sub-core across northern AZ is still noted on WV
imagery and should arrive near the four corners later this
afternoon. This is a common position for late spring severe
weather in West Texas.

The cold front has dipped into Parmer and Castro county and become
stationary; it is set up near the US HWY 60 corridor. A cap
of 1-3C remains in place south of this boundary as evidenced by
AMDAR soundings out of KLBB. Convergence across the dryline is
quite weak at this time but the continued effects of diurnal
heating should get us close to convective temperatures out near
the TX/NM state line which is where the dryline has become better
established. The cumulus field continues to yield some instances
of towering Cu though the updrafts appear to be succumbing to the
cap. The longer that convection holds off, the more primed the
loaded gun will get with SBCape already in the 3-4kJ/kg. Winds
have started to back up in our northern zones in response to
pressure falls near the triple point INVOF Parmer county. This
portion of the CWFA is where our greatest tornado risk will likely
be with more of a hail/wind threat further down the dryline
though tornadoes will certainly be possible in locally enhanced
helicity near rotating cells. With little eastward movement of the
line, cell training may pose a flooding threat yet the signals
are mixed as to the sustainment and coverage of storms into the
evening and overnight hours. The synoptic and mesoscale patterns
and PWAT values do suggest a flooding potential if things can grow
upscale. Our flood watch is in effect until 11Z and we will
continue to reevaluate the evolution through the evening and
overnight hours as we may see a continuation of heavy rain into
Friday. For severe threats, baseball hail and 70 mph winds seem to
be fitting given the CAPE/shear balance and antecedent
environmental factors.

For the period Friday through Wednesday: Southwesterly flow
will persist over the region and much of the severe risk will
depend on the longevity of what activity precedes a given forecast
period. The current outlook suggest that areas west of I-27 will
see the most recurring risk of thunderstorm activity with ares
toward Aspermont perhaps receiving scant to no rainfall. A push of
the surface boundary now looks to occur on Monday though data
indicates a capped environment. The overall synoptic pattern
suggests that heavy rain could be a more pronounced threat than
severe though we will likely have windows of severe activity each
day. With such a dependence on previous-day's convection, we will
highlight the general mention of storms at this time and hit the
severe threat on a day by day basis.

Monday is a bit of a change from yesterday as the dryline surge was
previously progged to occur on Tuesday. However, this makes sense
if the models are correct in ejecting the southwestern UL low.
Things appear to be dry (consistently) on Tuesday with storm
chances on the increase later in the week once again.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for TXZ022>026-028>031-033>036-
039>041.

&&

26/99
Hazardous weather outlook, May 23, 11:46 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1246 PM CDT Thu May 23 2019

TXZ021>044-240600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1246 PM CDT Thu May 23 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible late this afternoon and
evening as a dryline positions itself along the US Highway 385
corridor. Hail up to the size of baseballs, strong wind gusts up
to 70 mph and tornadoes will be possible with the strongest
thunderstorm activity. A Flood Watch has been issued starting this
afternoon through early Friday morning due to the possibility of
heavy rainfall from training storms leading to localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for severe storms are expected Friday through
Sunday as an active pattern continues across much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind, 1 tornado, 1 flood, 1 funnel cloud, 1 high wind. Local standard time, as filed.

Hail, Yoakum

When
May 23, 3:18 PM CST
Where
Yoakum County, Denver City
Measured
1 in hail
Reported by
Social Media
Coordinates
32.970, -102.850

A video was posted to social media which showed quarter size hail in Denver City.

Hail, Yoakum

When
May 23, 3:58 PM CST
Where
Yoakum County, Denver City
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.970, -102.850

Hail, Lamb

When
May 23, 4:21 PM CST
Where
Lamb County, 3 mi N of Springlake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.273, -102.300

A trained spotter reported quarter size hail three miles north of Springlake along US Highway 385.

Tornado, Terry

When
May 23, 4:28 PM CST
Where
Terry County, 0.74 mi NW of Johnson
Rating
EFU
Path length
0.07 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
33.227, -102.480

A trained spotter reported a brief anticyclonic tornado west of Brownfield.

Hail, Castro

When
May 23, 4:35 PM CST
Where
Castro County, Dimmitt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.550, -102.320

A NWS cooperative weather observer reported quarter size hail. No damage was reported.

Hail, Terry

When
May 23, 5:12 PM CST
Where
Terry County, 8 mi W of Brownfield
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.180, -102.418

A picture posted to social media showed a golf ball size hail stone.

Hail, Lubbock

When
May 23, 5:30 PM CST to 5:35 PM CST
Where
Lubbock County, 0.3 mi WSW of Carlisle
Measured
1 in hail
Reported by
Social Media
Coordinates
33.578, -101.974

Several reports of penny size hail were received on the west side of the city of Lubbock. One report of quarter size hail was observed at 19th Street and Upland Ave.

Hail, Terry

When
May 23, 5:47 PM CST to 5:50 PM CST
Where
Terry County, 2 mi SW of Meadow to Meadow
Measured
2 in hail
Reported by
Social Media
Coordinates
33.309, -102.225

Reports relayed by local broadcast media and on social media showed hail up to two inches in diameter. No damage was reported.

Hail, Lubbock

When
May 23, 6:07 PM CST to 6:30 PM CST
Where
Lubbock County, 5 mi S of Wolfforth to 7 mi SW of Lubbock
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
33.428, -102.020

Numerous reports were received of hail ranging from nickel size to golf ball size from south of Wolfforth to southwestern portions of the city of Lubbock. No damage was reported.

Flood, Lubbock

When
May 23, 6:15 PM CST to 8:15 PM CST
Where
Lubbock County, 4.77 mi NNW of Slide to 3.65 mi S of Doud
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.486, -101.925

Several reports were received of flooding on roads in the southwestern portion of the city of Lubbock.

Funnel Cloud, Lubbock

When
May 23, 6:30 PM CST to 6:45 PM CST
Where
Lubbock County, 4 mi W of Slide to 2 mi N of Woodrow
Reported by
NWS Employee
Coordinates
33.420, -101.969

Several credible reports were received of a funnel cloud moving across the southern portion of Lubbock County.

Hail, Cochran

When
May 23, 6:47 PM CST to 7:12 PM CST
Where
Cochran County, Whiteface
Measured
0.75 in hail
Reported by
Public
Coordinates
33.600, -102.620

Hail, Lubbock

When
May 23, 6:58 PM CST to 7:04 PM CST
Where
Lubbock County, 2.28 mi SSE of Lubbock to 0.3 mi SE of Lubbock
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.549, -101.836

An emergency management official and the Lubbock Fire Department reported hail ranging from quarter size to golf ball size between 19th and 50th Streets along Interstate 27.

High Wind, Swisher

When
May 23, 7:00 PM CST
Where
Swisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Hail, Lubbock

When
May 23, 7:30 PM CST to 7:34 PM CST
Where
Lubbock County, 4 mi SW of Shallowater to Shallowater
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
33.639, -102.029

A swath of hail was reported with hail sizes ranging from golf ball up to baseball. No damage was reported.

Hail, Hockley

When
May 23, 7:55 PM CST
Where
Hockley County, Whitharral
Measured
1 in hail
Reported by
Social Media
Coordinates
33.730, -102.330

A picture on social media showed quarter size hail in Whitharral.

Hail, Hale

When
May 23, 8:15 PM CST
Where
Hale County, 7 mi E of Abernathy
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.830, -101.728

A storm chaser measured hail up to golf ball size.

Hail, Lubbock

When
May 23, 8:57 PM CST
Where
Lubbock County, Shallowater
Measured
2.25 in hail
Reported by
Public
Coordinates
33.680, -101.980

A member of the public submitted a picture that showed 2.25 inch diameter hail. No damage was reported.

Thunderstorm Wind, Floyd

When
May 23, 9:00 PM CST
Where
Floyd County, Floydada
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.980, -101.330

Law enforcement in Floyd County reported that a car port had been destroyed by thunderstorm winds.

Hail, Hale

When
May 23, 9:24 PM CST
Where
Hale County, Abernathy
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.830, -101.850

A trained spotter reported hail up to two inches in diameter in Abernathy. No damage was reported.

Hail, Floyd

When
May 23, 10:02 PM CST
Where
Floyd County, 1.09 mi ESE of Sandhill
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.993, -101.463

A trained spotter reported hail up to tennis ball size west of Floydada. No damage was reported.

Thunderstorm Wind, Hale

When
May 23, 11:09 PM CST
Where
Hale County, 8.72 mi SE of Seth Ward
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.133, -101.570

A Texas Tech University West Texas mesonet site near Aiken measured a wind gust to 59 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823731, 823732, 823733, 823734, 823735, 823736, 823737, 823738, 823739, 823840, 823740, 823742, 823743, 823741, 823744, 823745, 823834, 823836, 823835, 823837, 823838, 823839.